Discussions that mention xanax

Addiction & Recovery board


Tapering....prolonging the agony if you ask me. Medically supervised detox and rehab afterward are the way to go. There are a million excuses not to go to detox/rehab. I've heard them all. Clonidin, multi-vitamin(every day), ensure shakes, hot showers....these will help. It sounds like you are pretty strung out. Consider medical detox and a rehab. If you have easy access to the dope then it'll be calling your name. I've never seen a true addict have any success with a "tapering schedule". Your benzo intake is the tricky part. If you are on high doses(of what?) then you have to be careful. Many successful benzo addicts(usually housewives who take miniscule amounts) substitute valium for the shorter half-life drugs(xanax, klonipin) and taper down slowly with the valium. For a real addict(a dope hog) the tapering thing will not work. If you are a real addict then you might want to consider going inpatient in order to be monitored by a doctor. There are a few wacky websites out there promoting "tapering at home" as the ONLY option...these folks are very paranoid of doctors and they haven't lived an addict's lifestyle. Go check into a local medical detox if you want out of the nightmare...it is safer that way and you might just have some success.
I have a failed fusion in my back and for the last 15 years. I have had to eat pain meds. like candy. My experiences:
Been through cold turkey from xanax- seizure ended up in hospital for 3 days
Been through cold turkey from valium(10yrs use) Almost died
Been through 3 hydrocodone withdrawls-1 week terrible with depression after
Been through slow taper (2mos) of 100 Duragesic patch- Horrible depression!
If you can get to a doctor or somehow slowly taper off one drug at a time your mind will be in much better shape.
My doctor used serax to stop me from going completely crazy from the valium. Then I slowly got off that. It took a year.
No one gets an award for cold turkey and it almost killed me, twice.
I'm just telling you to be very careful. I pushed too hard and paid for it.
Ron C
Even though I'm a newbie in the midst of narcotic wd, I thought I'd jump in here since I tapered off benzos.

First, I totally agree with the strategy of tackling one drug at a time and I would take on the narcotics first since benzos do help somewhat with the insonmia.

Where I live, there are no resources for detox. I know this sounds hard to beleive but suboxone isn't even approved for use here. If you went to the ER having seizures from benzo wd, they'd just give you a shot of some valium or something. That would be their idea of therapy.

So I found out about the Ashton protocol which you can google and started that on my own buying drugs online which cost a small fortune so get them legally if you can. She uses valium because of its long half life. Klonopin also has a long half life though not as long.

The idea is that the levels drop more slowly since the drug takes longer to be metabolized causing less discomfort.

It took me a year from 4 mgs of Xanax a day.

In retrospect, I would have tapered faster and I'm not convinced of the theory that a longer acting benzo is preferrable. At the end of my taper, I switched to restoril which is very mild and short acting with no problems. I also tapered much faster than recommended.

I am NOT advising this. A lot of people have extreme problems getting off benzos. Even following a taper plan. There's a whole host of bizarre symptoms that I'm not going into because I didn't get them and I don't want to bring any power of suggestion into this. But some people swear they do get them so who am I to say they're wrong. I'm just saying if you do it yourself, listen to your own body and proceed accordingly. It's not a race and sometimes you need to maintain a dose to stabalize.

I look at the Ashton protocol as a guide. It's a good place to start. You will have very minimal discomfort, mostly anxiety and some insomnia. You may have your first panic attack if you've never had one. It will pass and you won't die.

But first get off the narcotics. That wd will make the benzo taper feel like a walk in the park.

I know absolutely nothing about soma. Isn't it a muscle relaxer? Didn't even know it was addictive.

Good luck. You've got lots of good advice here.

Brenda